Dennis Bruemmer, MD, PhD, and Jennifer B. Green, MD, have a conversation about the use of SGLT2 inhibitors and GLP1 receptor agonists in treating type 2 diabetes.
Jennifer B. Green, MD: There’s a role for all these medications. As you know, most people with diabetes will progress over time and need additional glucose-lowering therapy. We’re fortunate that we have a large number of tools to use. Where it can become tricky is figuring out not so much how to design care for the person with newly diagnosed diabetes—that’s still reasonably straightforward—but how we incorporate these drugs into an already complex diabetes treatment regimen. This is where the diabetes care specialist can be helpful.
SGLT2 inhibitors and GLP1 receptor agonists are intrinsically classes that don’t cause hypoglycemia on their own, but any time you add an additional class of drug to the regimen of somebody who’s on a sulfonylurea or insulin or both, the risk of hypoglycemia will be increased. It’s important to make some room for the newer agent that will provide the outcomes benefit and reduce the doses, or even discontinue the sulfonylurea that the person might be taking or decrease their insulin dose. I’ve had a lot of success in substituting these classes of drugs effectively for medicines that the patients might already be taking. I always try to look for an opportunity to make a substitution for a drug that they might be taking already that they don’t tolerate very well or is expensive and doesn’t provide an outcomes benefit. In that case, the change in their regimen is relatively cost neutral. There are always nice opportunities to look for that.
Don’t forget to ask your patient if they’re taking any medicines that seem to be causing them any problems. That’s a great way to incorporate a new drug in a way that will make the patient hopefully feel a little better or more satisfied with their care regimen. Being very proactive like that, I’ve had very little trouble with unexpected hypoglycemia while incorporating these newer agents. Are there any other tips or tricks that you think we need to keep in mind when we use GLP1s or SGLT2 inhibitors for the first time?
Dennis Bruemmer, MD, PhD: Typically, the majority of patients we see for diabetes treatment are uncontrolled. I agree with you that hypoglycemia is usually not a problem. It occurs infrequently, particularly when we replace other medications with an SGLT2 inhibitor, for example. We see quite a few patients on metformin and basal insulin in whom we want to add a GLP1 receptor agonist, particularly after CABG [coronary artery bypass graft] surgery. They’re being very actively treated by endocrinology in the hospital, and then we see them in the preventive clinic for follow-up. A large portion of these patients are newly diagnosed, and then there’s the intention to be very aggressive and protect them from surgical complications.
Patients come to our program on insulin, or maybe basal insulin, correction factor insulin, or perennial insulin. In our preventive cardiology clinic, we want to add an SGLT2 or, more commonly, GLP1 receptor agonists because obesity is a major comorbidity. And then the patient would enter cardiac rehab at the same day and start to get more exercise. These patients need frequent access and need to provide their glucose data, but we try to reduce their insulin doses, which we do much more frequently with GLP1 receptor agonists than with SGLT2 inhibitors.
As you know, there’s a large tendency for overbasalization in care. Those patients then may be at a little higher risk for hypoglycemia, so we dial back the basal insulins in someone who’s better controlled at that time, because the GLP1 receptor agonists are quite powerful at lowering the hemoglobin A1C [glycated hemoglobin] and their weight. Then you add the cardiac rehab, and hypoglycemia can become a bit of a problem. There are studies to support all this—adding GLP1 receptor agonists or SGLT2 inhibitors to basal insulin—and the risk for hypoglycemia is rather low.
Jennifer B. Green, MD: I agree. And it’s important to keep an eye on patients over time who are on the GLP1 receptor agonists, particularly as their dose is uptitrated. If they lose a lot of weight, there may be an opportunity to further cut back on their insulin doses that they may be taking. I don’t necessarily wait for hypoglycemia to occur, but I tend to be fairly proactive to see how much I can cut back and still maintain good control. Sometimes I can cut back a surprising amount on the doses of insulin that an individual is taking.
There are obviously some safety concerns with all drugs. I‘ll just throw a couple of quick tips out there to help smooth the path for making sure the patients are able to stay on the drugs we want them on. I’ve noticed that with the GLP1 receptor agonists, if I give my patient the heads-up that they may have some GI [gastrointestinal] upset, and that it’s to be expected and usually goes away over time, they’re much less likely to stop the drug when any of those adverse effects occurs. I also ask people to avoid eating very large amounts of food at any 1 time. I have some patients who are in the habit of eating 1 very large meal a day, and I encourage them to eat more frequent small meals, particularly as they’re starting the drug, and that helps with tolerability.
The other thing I’ve noticed is that if you add the GLP1 receptor agonists to max-dose metformin, some people can have some problems with loose stools. If that’s a persistent problem, I’ve been pretty successful at improving that by asking them to cut down a bit on the dose of metformin. There are all kinds of strategies for keeping people on the medicines that we know will benefit them most from an outcomes perspective. But it’s important to follow up with patients closely when they start these new medicines and make sure that we’re responsive to any concerns they might have. It goes a long way. I’m fortunate to have a clinical pharmacist in my clinic who helps a lot with that touch point between clinic visits, which can be so important in effectively keeping people on their medication regimen.
Thank you, Dr Bruemmer. I’d like to thank everyone for watching this HCPLive® Peers & Perspectives®. If you enjoyed the content, please subscribe to the e-newsletters to receive upcoming Peers & Perspectives® and other great content right in your in-box. Thank you very much.
Transcript edited for clarity.